[abstract] PARADOXICAL ARTERIAL GAS EMBOLISM ASSOCIATED WITH IV TRAINING IN THE COMBAT ENVIRONMENT.

Rubicon Research Repository/Manakin Repository

[abstract] PARADOXICAL ARTERIAL GAS EMBOLISM ASSOCIATED WITH IV TRAINING IN THE COMBAT ENVIRONMENT.

Show full item record


Title: [abstract] PARADOXICAL ARTERIAL GAS EMBOLISM ASSOCIATED WITH IV TRAINING IN THE COMBAT ENVIRONMENT.
Author: Hart, BB; Von Keyserling, ME
Abstract: CASE REPORT: In this report we describe an apparent case of symptomatic arterial gas embolism arising secondary to inadvertent air infusion from an empty intravenous line. The patient, a 28-year-old Navy corpsman, was providing Combat Lifesaver Training to U.S. Marines deployed in Kuwait when the incident occurred. Although initial reports estimated that the patient received < 10cc of air from the IV tubing and drip chamber, his symptomatic complaints were suggestive of a larger, more physiologically significant amount. Within seconds, the patient experienced onset of crushing chest pain, shortness of breath and pain radiating into the neck and throat. While these symptoms resolved spontaneously after a few minutes, they were supplanted by onset of a severe headache, nausea and a marked decrease in central visual acuity. Serial physical exams documented a gradual reduction in symptom severity, although the patient’s complaints persisted despite IV treatment with toradol and ondansetron. Approximately eight hours after the incident’s onset, a stateside Undersea Medical Officer was consulted, who advised transfer for further evaluation and treatment at the Kuwaiti Naval Base hyperbaric chamber. Upon arrival at the chamber, the patient was found to have continued headache, visual disturbances and objective impairments in his concentration, memory, spelling and coordination. Consequently, recompression therapy using a US Navy Treatment Table 6 was initiated. By completion of the third oxygen period at 60’, the patient’s residual headache, visual deficits and neurological impairments were resolved. Despite this successful treatment course, the severity and etiology of the patient’s initial physical complaints were considered by several practitioners to be inconsistent with this seemingly innocuous event. To that end, the physiologic consequences of venous gas infusion and potential causes of paradoxical arterial gas embolism are discussed.
Description: Abstract of the Undersea & Hyperbaric Medical Society 2008 Annual Scientific Meeting June 26-28, 2008 Salt Lake City Marriott Downtown, Salt Lake City, Utah.
URI: http://archive.rubicon-foundation.org/7889
Date: 2008

Files in this item

Files Size Format View
abstract.txt 193bytes Text file View/Open

This item appears in the following Collection(s)

  • UHMS Meeting Abstracts
    This is a collection of the published abstracts from the Undersea and Hyperbaric Medical Society (UHMS) annual meetings.

Show full item record

Browse

My Account